Format

Send to

Choose Destination
See comment in PubMed Commons below
Singapore Med J. 2006 Dec;47(12):1033-7.

Experience with paraquat poisoning in a respiratory intensive care unit in North India.

Author information

  • 1Department of Pulmonary Medicine, Postgraduate Institute of Medical Education and Research, Sector-12, Chandigarh, India. ritesh@indiachest.org

Abstract

INTRODUCTION:

Paraquat poisoning is an uncommon entity in India. We report our experience of managing five patients with paraquat poisoning using immunosuppressive therapy.

METHODS:

Retrospective analysis of 84 patients admitted with a diagnosis of poisoning over the last eight years was performed. The data were presented in a descriptive fashion.

RESULTS:

Five (5.9 percent) out of the 84 patients were admitted with a diagnosis of paraquat poisoning. All patients were mechanically ventilated. All patients had hepatic failure with median peak bilirubin being 22.1 +/- 15.1 mg/dL (range 8.4-45.5). Four of the five patients had renal failure (median peak creatinine 3.8 +/- 1.5 mg/dL; range 3.4-11.1) requiring renal replacement therapy. All patients were treated with intravenous methylprednisolone 15 mg/kg/day for three consecutive days and intravenous cyclophosphamide 10 mg/kg/ day for two consecutive days, followed by intravenous dexamethasone 4 mg thrice a day until recovery or death. Two out of the five patients survived. Three died because of severe acute respiratory distress syndrome and multiorgan dysfunction syndrome.

CONCLUSION:

Paraquat poisoning is an uncommon entity in India, and is associated with a high mortality rate. There is a potential role for immunosuppressive therapy in patients with moderate to severe poisoning.

PMID:
17139398
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Singapore Medical Association
    Loading ...
    Support Center